Category: 

What Is the Connection between Reye's Syndrome and Aspirin?

Article Details
  • Written By: Cindy Quarters
  • Edited By: Shereen Skola
  • Last Modified Date: 17 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Helium is the only element that was discovered in space before it was found on Earth.  more...

December 10 ,  1948 :  The UN adopted the Universal Declaration on Human Rights.  more...

Reye’s syndrome is a serious neurological condition that typically affects individuals with a viral infection such as a cold, the flu or chickenpox. The victims are nearly always children and teens, usually ages five to 14, who are showing signs of recovery from the virus, then suddenly develop severe problems related to the swelling of the brain and liver. This onset of the disease is usually seen after giving the young person aspirin and may be linked to a metabolic problem in the victim. Based on the circumstances in which this disease appears, research suggests that there is a significant link between Reye’s syndrome and aspirin.

It isn’t clear exactly what causes the onset of the disease, but some research warns that there is a definite link between Reye’s syndrome and aspirin. Additional factors that may to be related to Reye’s are exposure to environmental toxins including insecticides and herbicides. It is important to note that Reye’s syndrome can also appear in people who have not taken any aspirin, but this is much less common. Reye’s syndrome and aspirin are much more commonly found together.

Ad

Reye’s syndrome been proven fatal in one out of three people who get it. Early diagnosis and treatment may make the difference between life and death, so it is important to recognize symptoms and get medical help for the child as quickly as possible. He or she may appear lethargic or confused and may also have convulsions and ongoing bouts of vomiting. In very young children diarrhea is one of the first signs, often accompanied by shallow, rapid breathing.

Despite the fact that the syndrome can affect anyone, evidence points to a definitive link between Reye’s syndrome and aspirin. The risk of developing the disease is much higher in children who have been given aspirin, and the disease occurs much less often in those who have not had any aspirin. Aspirin has been shown to damage the mitochondria, an essential part of the cells in our bodies, and mitochondrial damage appears to be one of the main factors behind Reye’s syndrome. This leads to the brain and liver involvement, and ultimately to irreparable damage to those organs much of the time.

The best way to minimize the chances of a child getting this disease is to be aware of the connection between Reye’s syndrome and aspirin. A child who has or is recovering from a virus should not be given aspirin, but should take an alternative medicine for pain and fever control. It is best to closely monitor all children who have been ill, especially with a virus, even if he or she has not been given aspirin, just to be safe.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email